Hail, Lawrence
- When
- April 3, 4:00 PM CST to 4:05 PM CST
- Where
- Lawrence County, 0.7 mi WSW of Strawberry to 0.64 mi ESE of Strawberry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.966, -91.332
A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the late afternoon and evening hours of April 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the late afternoon and evening hours of April 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 2:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018
.DISCUSSION...
A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.
High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.
Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.
SWC
&&
.AVIATION...
18Z TAFs
Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.
Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.
Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.
16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 1202 PM CDT Tue Apr 3 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1202 PM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is an moderate risk for severe weather across the majority of the Mid-South this afternoon and this evening. Damaging winds and large hail are the main threats. A few tornadoes are possible. A significant tornado could occur across Northeast Arkansas, the Missouri Bootheel or Northwest Tennessee. A wind advisory is in effect for most of the Mid-South through late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frost is likely across much of the Midsouth Thursday morning with subfreezing temperatures possible in West Tennessee especially near the Tennessee River. Freezing temperatures are possible again on Saturday morning across northern portions of the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. SJM
The Memphis radar (KNQA), 149 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Power poles leaning along Highway 69.
The hail fell on the southwest side of town.
Carport damage.
Winds estimated at 40-45 mph sustained with higher gusts.
Hail ranged from pea to golf-ball size across town.
Power lines down along Highway 61 near the state line.
Tree down across County Road 679 just south of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748972, 748973, 748974, 748975, 748976, 748977, 748978, 748979, 748981, 748982, 748984, 748986, 748988, 748989.